Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Wichita, KS

May 26, 1997Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 26, 1997, 7:17 PM CDT for Sedgwick County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1997, 7:17 PM CDT (00:17 UTC)
Expired
May 26, 1997, 8:20 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:17 PM CDTHail 1.75Park City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 270017 RRA
SVRICT
KSC173-270120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT MON MAY 26 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN SEDGWICK COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 820 PM CDT
 
* SOME TOWNS AFFECTED
    PARK CITY
    KECHI

* AT 717 PM A TRAINED SPOTTER REPORTED A SEVERE THUNDERSTORM 10
  MILES NORTHEAST OF WICHITA MOVING NORTHEAST AT 10 MPH.
  HAIL UP TO GOLFBALL SIZE WAS REPORTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

 A TORNADO WATCH IS| ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

RENO
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:51 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 26, 3:51 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT MON MAY 26 1997

SHORT TERM:
SATELLITE SHOWING UPPER LEVEL SHORTWAVE KICKING OUT INTO WESTERN KS
LATE THIS AFTN. TSRA ALREADY DEVELOPING ACROSS WRN KS AND THESE
STORMS WILL CONTINUE TO MOVE EAST OVERNIGHT.  A FEW -RA ALREADY
FALLING OVER CENTRAL KS...BUT WILL LIKELY SEE THE STORMS OUT WEST
MOVE IN LATER TONIGHT...AND FLASH FLOOD GUIDANCE NUMBERS ARE RUNNING
A LITTLE LOW DUE TO RAINS FROM THE LAST FEW DAYS.  SOUTH CENTRAL AND
MORE INTO SE KS IS JUST WAITING FOR A KICKER TO GET THINGS GOING.
LI'S NR -6 AND CAPES IN THE 2500 J/KG AND WITH RIGHT REAR OF THE
UPPER LEVEL JET MOVING THROUGH THIS EVENING...SHOULD HELP GET THINGS
GOING. AGAIN FFG NUMBERS RUNNING LOW IN SE KS SO WILL GO WITH A
FLASH FLOOD WATCH TONIGHT FOR CENTRAL AND SE KS.

LONG TERM:
LOW SHIFTS OFF TO THE EAST AND SFC WINDS BECOME NORTH ACROSS THE
ENTIRE REGION...BRINGING IN MUCH COOLER AIR.  WRAP-AROUND MOISTURE
MAY STILL LINGER ACROSS MAINLY CENTRAL AND SE SECTIONS IN THE
MORNING. HOWEVER THROUGH THE ENTIRE PERIOD AS SEVERAL SHORT WAVES
SLIDE THROUGH THE MEAN FLOW...COULD SEE A FEW SHOWERS JUST ABOUT
ANYWHERE.  HOWEVER IT APPEARS THAT THE BEST CHANCE WILL BE TUESDAY
NIGHT WHEN WINDS BEGIN TO TURN BACK AROUND TO THE EAST AND SE INTO A
NW FLOW ALOFT. BEST CHANCE WILL BE ALONG THE KS/CO BORDER BUT COULD
SEE A FEW DRIFT INTO THE CWA DURING THE OVERNIGHT HOURS.

LEANED TOWARDS THE ETA/AVN SOLUTIONS...NGM SEEMED A LITTLE TO FAR
NORTH WITH FEATURES...AND FWC TEMPS LOOKED A LITTLE TO WARM SO WENT
THE COOLER NUMBERS.

RSL   049/063 045/071     15653
SLN   051/065 047/069     15653
ICT   056/070 049/070 051 15423
HUT   055/069 048/070     15423
CNU   057/068 048/069     15643

NOONAN

In the hours before

Local storm report, May 26, 1:59 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT......DELAYED
NATIONAL WEATHER SERVICE WICHITA KANSAS
159 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    12 NE ATTICA              KS   TORNADO
05/25/97   HARPER                         REPORTED BY OFF DUTY
                                          NWS EMPLOYEE

0922 PM    5 E SOUTH HAVEN           KS   1.75 INCH HAIL
05/25/97   SUMNER

0922 PM    5 E SOUTH HAVEN           KS   80 MPH TSTM GUST
05/25/97   SUMNER

CHANCE
Special weather statement, May 26, 6:51 PM CDT, 26 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-270015

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CDT MON MAY 26 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

PETERSEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:23 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery62 min
May 26, 7:36 PM CDTTornado WarningICTCowley49 min
May 26, 7:49 PM CDTSevere Thunderstorm WarningICTButler56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.